A two-stage estimator for probit models with structural group effects
This paper outlines a two-stage technique for estimation and inference in probit models with structural group effects. The structural group specification belongs to a broader class of random components models. In particular, individuals in a given group share a common component in the specification of the conditional mean of a latent variable. For a number of computational reasons, existing random-effects models are impractical for estimation and inference in this type of problem. Our two-stage estimator provides an easily estimable alternative to the random effect specification. In addition, we conduct a Monte Carlo simulation comparing the performance of alternative estimators, and find that the two-stage estimator is superior -- both in terms of estimation and inference -- to traditional estimators.
(This abstract was borrowed from another version of this item.)
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- James J. Heckman & Robert J. Willis, 1974.
"Estimation of a Stochastic Model of Reproduction: An Econometric Approach,"
NBER Working Papers
0034, National Bureau of Economic Research, Inc.
- James J. Heckman & Robert J. Willis, 1976. "Estimation of a Stochastic Model of Reproduction: An Econometric Approach," NBER Chapters, in: Household Production and Consumption, pages 99-146 National Bureau of Economic Research, Inc.
- Amemiya, Takeshi, 1978. "A Note on a Random Coefficients Model," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 19(3), pages 793-796, October.
- David G. Blanchflower & Andrew J. Oswald, 1995.
"The Wage Curve,"
MIT Press Books,
The MIT Press,
edition 1, volume 1, number 026202375x, December.
- George J. Borjas, 1987.
"Self-Selection and the Earnings of Immigrants,"
NBER Working Papers
2248, National Bureau of Economic Research, Inc.
- Chamberlain, Gary, 1984. "Panel data," Handbook of Econometrics, in: Z. Griliches† & M. D. Intriligator (ed.), Handbook of Econometrics, edition 1, volume 2, chapter 22, pages 1247-1318 Elsevier.
- Gary Chamberlain, 1980. "Analysis of Covariance with Qualitative Data," Review of Economic Studies, Oxford University Press, vol. 47(1), pages 225-238.
- Moulton, Brent R., 1986. "Random group effects and the precision of regression estimates," Journal of Econometrics, Elsevier, vol. 32(3), pages 385-397, August.
- J. A. Hausman & W. E. Taylor, 1980.
"Panel Data and Unobservable Individual Effects,"
255, Massachusetts Institute of Technology (MIT), Department of Economics.
- Hausman, Jerry A & Taylor, William E, 1981. "Panel Data and Unobservable Individual Effects," Econometrica, Econometric Society, vol. 49(6), pages 1377-1398, November.
- Hausman, Jerry A. & Taylor, William E., 1981. "Panel data and unobservable individual effects," Journal of Econometrics, Elsevier, vol. 16(1), pages 155-155, May.
- George J. Borjas, 1992. "Ethnic Capital and Intergenerational Mobility," The Quarterly Journal of Economics, Oxford University Press, vol. 107(1), pages 123-150.
- Avery, Robert B & Hansen, Lars Peter & Hotz, V Joseph, 1983. "Multiperiod Probit Models and Orthogonality Condition Estimation," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 24(1), pages 21-35, February.
- Robinson, Peter M, 1982. "On the Asymptotic Properties of Estimators of Models Containing Limited Dependent Variables," Econometrica, Econometric Society, vol. 50(1), pages 27-41, January.
When requesting a correction, please mention this item's handle: RePEc:eee:econom:v:64:y:1994:i:1-2:p:165-182. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.